Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 2, NWS Binghamton, NY

March 4, 2004Broome County, New York

NWS Binghamton, NY issued this flash flood warning at Mar 4, 2004, 2:40 PM EST for Broome County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 4, 2004, 2:40 PM EST (19:40 UTC)
Expired
Mar 4, 2004, 8:30 PM EST
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Broome County, NY

The radar

The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 041941
FFWBGM
NYC007-050130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EST THU MAR 4 2004

THE NATIONAL WEATHER SERVICE IS EXTENDING A

* FLASH FLOOD WARNING FOR...
  THE CHENANGO RIVER IN BROOME COUNTY OF CENTRAL NEW YORK

* UNTIL 830 PM EST.

* AT 240 PM EST...EMERGENCY MANAGEMENT OFFICIALS REPORTED AN ICE JAM
  ON THE CHENANGO RIVER IN CHENANGO BRIDGE, OR 5 MILES NORTHEAST OF  
  BINGHAMTON

THE WATER BEHIND THE ICE JAM CONTINUES TO RISE AND HAS FLOODED 
SEVERAL STRUCTURES IN THE AREA. THE JAM COULD RELEASE VERY ABRUPTLY 
AND BEGIN TO MOVE DOWNSTREAM. RESIDENTS IN THE PORT DICKINSON, 
NIMMONSBURG, AND BINGHAMTON AREAS SHOULD MONITOR THE RIVER CLOSELY 
IN CASE OF FUTURE ICE JAMMING.

DO NOT DRIVE WHERE WATER COVERS THE ROAD. STRANDED VEHICLES SHOULD 
BE ABANDONED IMMEDIATELY
$$

LAT...LON 4204 7609 4213 7578 4220 7583 4213 7610
1 follow-up statement
000 
WGUS71 KBGM 050042
FFSBGM
NYC007-050140-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
740 PM EST THU MAR 4 2004

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 830 PM EST FOR 
THE CHENANGO RIVER IN BROOME COUNTY HAS BEEN CANCELLED...

LAW ENFORCEMENT OFFICIALS REPORTED THE ICE JAM ALONG THE CHENANGO 
RIVER HAS BROKEN UP AND FLOODING IS NO LONGER OCCURRING.

HOWEVER...ICE IS NOW BEGINNING TO BACK UP ALONG THE CHENANGO RIVER 
FROM THE NORTHGATE PLAZA TO OTSININGO PARK. AT THIS TIME, NO 
FLOODING IS REPORTED ALONG THIS STRETCH OF RIVER. IF THE RIVER 
BEGINS TO FLOOD THE LOCAL AREA DUE TO THIS NEW ICE JAM, A FLASH 
FLOOD WARNING WILL BE ISSUED.

$$

MUNDSCHENK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Mar 4, 9:58 AM EST, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 4, 9:58 AM EST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE BINGHAMTON NY
958 AM EST THU MAR 4 2004

.UPDATE...AREAS OF FOG QUITE DENSE AROUND THE AREA THIS MORNING...
ESPECIALLY HILLTOPS. STAGNANT...MILD AIRMASS OVER MELTING SNOW AND
FRESH RAINFALL SHOULD KEEP AT LEAST SOME FOG IN THE AREA ALL DAY
ALTHOUGH EXTREMELY LOW VSBYS WILL BE THINNING AS SOME DRIER AIR WORKS
IN ALOFT AND SOLAR INSOLATION WORKS ON THE CLOUD TOPS. HAVE UPDATED
FCSTS TO INCLUDE THIS. RAIN HAS MOVED EAST OF AREA AND NO FURTHER
DEVELOPMENT EXPECTED UNTIL TONIGHT SO DRY THIS AFTERNOON. LOWERED
MAXES JUST A BIT DUE TO CLOUDS AND LIGHT WINDS PREVENTING MUCH
MIXING.

WERE EVALUATING NEED FOR A FLOOD WATCH GIVEN ANTECEDENT
CONDITIONS...FUTURE RAINFALL...MILD TEMPS...ICE JAM POTENTIAL AND
LATEST RIVER FORECASTS. MORE ON THIS A LITTLE LATER.
&&

.PREVIOUS DISCUSSION...

TONIGHT...LOW PRESSURE IN THE CENTRAL PLAINS DEEPENS RAPIDLY AND
MOVES NORTH INTO SRN WISCONSIN...WITH A SURGE OF WARM AIR ALOFT
MOVING INTO OUR AREA ON THE HEELS OF A 50KT SOUTHWEST LOW LEVEL
JET. THE MODELS HAVE TRENDING DRIER WITH THE WARM ADVECTION
PRECIPITATION OVERNIGHT WITH MODEL QPF AMOUNTS A QUARTER OF AN INCH
OR LESS BY DAYBREAK FRIDAY. HAVE GONE WITH CAT POPS OVER SRN/WRN
ZONES AND LIKELY POPS OVER NRN/ERN ZONES.

FRIDAY...THE 850MB FRONT MOVES NORTH INTO CANADA WHILE THE SURFACE
WARM FRONT GETS HUNG UP TO OUR SOUTH AND WEST OVER PA/MD. RAIN WILL
CONTINUE OVER NE ZONES AND WILL TAPER OFF TO SCT SHOWERS BY MIDDAY
ELSEWHERE. WITH COLD AIR DAMMING IN PLACE THERE SHOULD BE A LARGE
EAST-WEST TEMP GRADIENT. HIGHS OVER WRN ZONES COULD MAKE IT INTO
THE LOWER 60S...WHILE ERN ZONES ONLY MAKE IT INTO THE LOWER 50S.

.LONG TERM...(FRIDAY NIGHT-WED)
ACTIVE PATTERN FOR THE PERIOD WITH A ZONAL FLOW OVER THE EAST
BECOMING MORE OF A TROF AS WEST COAST TROF MOVES IN. AT START A
WOUND UP SFC LOW OVER SRN ONTARIO WILL BE PULLING E. A COLD FRONT
WILL GO THROUGH SAT MORNING WITH RAIN CHANGING TO SNOW SAT AFTERNOON.
WITH FLOW GOING NW AND THIS FORCING THERE COULD BE SOME LINGERING
SNOW SHOWERS INTO SAT NGT.

WITH THE NEXT SYSTEM SOME TIMING DIFFERENCES. THE 00Z MRF WAS FASTER
THAN THE 12Z GFS WITH SUN INTO MON EVENT. THE 12Z GFS GOES ALONG
WITH SOME OF THE OTHER MID RANGE MODELS LIKE CAN AND NOGAPS. THESE
MODELS HAVE A NARROW HIGH PRESSURE RIDGE SUN AM BETWEEN SYSTEMS.
WILL BLEND PREVIOUS FORECAST WITH OTHER OFFICES AND CURRENT TRENDS.
TUE WILL BE IN TROF WITH COLDER TEMPS AND WEAKER SYSTEMS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.

UPDATE...BREWSTER
PREV FCST...VAN AUSDALL
EXTENDED...CHAMPNEY
Hazardous weather outlook, Mar 4, 4:30 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 AM EST THU MAR 4 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-041200-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
430 AM EST THU MAR 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 11:49 AM ESTFlash Flood WarningBGMBroome3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.